Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Norman, OK

May 22, 2020Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 22, 2020, 7:51 PM CDT for Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 7:51 PM CDT (00:51 UTC)
Expired
May 22, 2020, 10:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Tillman County, OK

The radar

The Altus AFB radar (KFDR), 28 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS54 KOUN 230051
FFWOUN
OKC141-230345-
/O.NEW.KOUN.FF.W.0020.200523T0051Z-200523T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
751 PM CDT Fri May 22 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Tillman County in southwestern Oklahoma...

* Until 1045 PM CDT.

* At 750 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Grandfield and Loveland. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3421 9891 3437 9885 3430 9861 3416 9861
      3416 9863 3417 9865 3415 9867 3414 9877

FLASH FLOOD...RADAR INDICATED

$$

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:51 PM CDT, 2 hours earlier.

Area forecast discussion, May 22, 5:51 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Norman OK
551 PM CDT Fri May 22 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Fri May 22 2020

Cold pool from morning MCS has modified significantly with surface
heating. Winds have turned south-southeasterly in response to
deepening lee side trough resulting in moisture advection back into
the area. Low 70 degree dew points have already made it back into
southern Oklahoma, and deeper cumulus field lags this slightly
(where deeper moisture likely resides). Although midlevel heights
are neutral to slowly rising implying some subsidence,
convergence along remnant outflow boundary across western north
Texas may eventually result in convective initiation. Several
convective attempts have been observed already in the day cloud
phase RGB satellite imagery, but parcels are detaining due to
orthogonal flow. The relatively "cool" side of the boundary will
continue to destabilize and with time convection that forms near
the boundary should be able to sustain as it moves northeastward.
Although any storms that initiate will move northeasterly at 25-30
mph, effective shear supports slower more easterly motions with
supercells. Step mid- level lapse rates are contributing to
moderate to strong instability which will support large hail and
damaging wind threat. Given expected evolution, the potential for
stretching of vertical vorticity along the boundary for tornado
formation seems limited in space and time, and overall a low
threat. However, this evening, low- level shear strengthens
considerably causing hodographs to enlarge and become more
favorable for tornadoes. By then, a more consolidated cluster of
storms may have evolved, but if discrete supercell morphologies
persist long enough that would increase the tornado potential. The
greatest concern may be from Archer City to Waurika and
southeastward.

Further north, a band of flat cumulus along a convergence boundary
extending from near Stillwater westward to north of Watonga will
need to be watched. This is an area with comparatively larger CIN
but an isolated storm is not out of the question given continued
convergence and boundary layer heating/destabilization. We will
launch a special 20z sounding to further assess this potential.
Right now it seems to be a low probability scenario, but if storms
can develop and somehow sustain in the hostile subsident/capped
environment, CAPE/shear combinations would be sufficient for storms
to become severe. Again, this appears to be an unlikely scenario but
we will watch observational trends closely.

A cluster of storms could evolve and traverse the Red River through
the evening, with additional development across the southern half of
our area not out of the question given low-level jet and
warm/moist advection regime. Most CAMs suggest this possibility.

JT/BRB

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 151 PM CDT Fri May 22 2020

For Saturday, it still appears most locations will remain dry
during the daytime. Isolated to scattered thunderstorms may
develop along a dryline across the eastern Texas panhandle and
move into western Oklahoma and north Texas. Convective coverage
continues to be uncertain. Forecast soundings continue to indicate
a rather stout cap across most of the dryline. There are
indications the cap could be weak enough near the Caprock for
convection initiation.

With relatively weak effective bulk shear (~20 knots), storm
organization will be limited (e.g., multicellular rather than
supercellular). This should limit the overall severe threat as the
storms move eastward during the evening hours. Isentropic
ascent/warm air advection may help sustain or develop new
showers/storms a little farther east into the overnight hours.

For Sunday, a lead shortwave trough is forecast to lift
northeastward from Texas. This should result in scattered showers
and thunderstorms across south central and eastern Oklahoma.
Otherwise, thunderstorms are expected to develop along the dryline
during the afternoon with the potential to affect western
Oklahoma and north Texas again.

For Sunday night and beyond, the longwave trough is forecast to
close off to the west and slow down. Periods of showers and
thunderstorms are expected through the middle part of next week
with the low in the vicinity (perhaps with shortwave troughs
rotating on its eastern edge). The primary hazard during this time
will be heavy rainfall that may lead to flooding. The overall
synoptic pattern in the mid-latitudes appears quite blocky, so
forecast confidence remains low.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Fri May 22 2020

Thunderstorms that have developed south of Frederick, Oklahoma are
currently tracking northeastward and may impact KLAW this evening.
Uncertainty exists with regard to shower/thunderstorm potential
tonight over southern Oklahoma. At this time, storms are expected
to remain south of the OKC metro area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  68  82 /  20  10  20  50
Hobart OK         66  89  66  84 /  10  10  30  40
Wichita Falls TX  67  89  69  84 /  40  10  30  50
Gage OK           62  91  65  87 /   0  10  30  40
Ponca City OK     64  85  69  84 /  10  10  20  50
Durant OK         67  86  68  82 /  50  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1157 AM CDT Fri May 22 2020

OKZ004>048-050>052-TXZ083>090-231700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon through Tonight...

.Thunderstorms...
Thunderstorms are likely to develop near a remnant outflow
boundary across western-north Texas later this afternoon, most
likely not until around 3pm. Hail up to two inches in diameter
and wind gusts up to 70 mph will be possible with these storms.
The most likely locations to be impacted are south of a line from
Altus to Waurika.

A cluster of storms may evolve this evening and move eastward
across southern Oklahoma with a continued threat of severe
weather. This evening, the primary threat will transition to
damaging winds, although large hail may still be possible with the
strongest storms. A tornado or two is possible, especially near
and south of the Red River during the early to mid evening.
Individual storm motion will be east-northeasterly at 15 to 25
mph. The severe weather threat should diminish early tonight as
storms weaken and move southeast of the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy Rainfall...
Heavy rainfall will be possible this morning across parts of
southeastern Oklahoma. Additional heavy rainfall will be possible
late this afternoon and tonight across southern Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Thursday. A Marginal Risk covers the area west of Alva to Hobart
to Archer City Texas on Saturday, mainly during the evening.
Severe thunderstorms will also be possible on Sunday, but details
are still uncertain regarding timing and location.

.Heavy rain...
Heavy rainfall is possible, particularly on Friday, and again
Sunday night into Monday. Heavy rainfall may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 22, 6:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 SE BURKBURNETT        34.07N 98.55W
05/22/2020  M1.00 INCH       WICHITA            TX   EMERGENCY MNGR

0649 PM     HAIL             BURKBURNETT             34.08N 98.56W
05/22/2020  M1.75 INCH       WICHITA            TX   EMERGENCY MNGR

0650 PM     HAIL             BURKBURNETT             34.08N 98.56W
05/22/2020  E2.75 INCH       WICHITA            TX   PUBLIC

&&

BTHOREN
Local storm report, May 22, 7:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             2 SE BURKBURNETT        34.06N 98.54W
05/22/2020  E1.75 INCH       WICHITA            TX   STORM CHASER

&&

BTHOREN
Local storm report, May 22, 7:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND GST     4 WSW CASHION COMMUNITY 34.01N 98.56W
05/22/2020  E60 MPH          WICHITA            TX   TRAINED SPOTTER

            RFD WIND, POWERLINES DOWNED

&&

BTHOREN
Local storm report, May 22, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CHARLIE                 34.10N 98.32W
05/22/2020  M1.50 INCH       CLAY               TX   EMERGENCY MNGR

&&

BTHOREN
Local storm report, May 22, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          6 NNW DEAN              34.03N 98.39W
05/22/2020                   CLAY               TX   TRAINED SPOTTER

&&

BTHOREN
Local storm report, May 22, 7:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             5 WSW CHARLIE           34.07N 98.40W
05/22/2020  E2.75 INCH       CLAY               TX   TRAINED SPOTTER

0723 PM     TSTM WND GST     6 N DEAN                34.03N 98.35W
05/22/2020  E60 MPH          CLAY               TX   TRAINED SPOTTER

&&

BTHOREN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:14 PM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
May 22, 7:33 PM CDTSevere Thunderstorm WarningOUNCotton27 min
May 22, 7:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa32 min
May 22, 7:55 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 22, 8:13 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa32 min
May 22, 8:19 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman26 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 22, 8:45 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
May 22, 8:46 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman44 min
May 22, 9:25 PM CDTSpecial Weather StatementOUNCaddo35 min
May 22, 9:29 PM CDTFlash Flood WarningOUNCotton, Jefferson, Tillman7 hr
May 22, 9:30 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman45 min
May 22, 9:35 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love40 min
May 22, 9:52 PM CDTSpecial Weather StatementOUNBryan23 min
May 22, 10:13 PM CDTSevere Thunderstorm WarningOUNTillman47 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 22, 11:12 PM CDTSevere Thunderstorm WarningOUNBryan, Love, Marshall48 min
May 22, 11:28 PM CDTHigh Wind WarningOUNCarter, Coal, Hughes, Johnston, Murray, Pontotoc3 hr
May 22, 11:45 PM CDTSevere Thunderstorm WarningOUNTillman30 min
May 23, 12:01 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall59 min
May 23, 12:54 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan51 min
May 23, 12:57 AM CDTSevere Thunderstorm WarningOUNTillman33 min
May 23, 1:31 AM CDTSevere Thunderstorm WarningOUNTillman44 min
May 23, 2:13 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman47 min
May 23, 3:03 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman42 min
May 23, 3:43 AM CDTSpecial Weather StatementOUNTillman32 min
May 23, 4:13 AM CDTSpecial Weather StatementOUNCotton32 min
May 23, 4:46 AM CDTSpecial Weather StatementOUNCotton29 min
May 23, 5:21 AM CDTSpecial Weather StatementOUNComanche24 min
May 23, 5:25 AM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa50 min
May 23, 6:17 AM CDTSpecial Weather StatementOUNComanche, Kiowa28 min
May 23, 6:46 AM CDTSpecial Weather StatementOUNComanche29 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.